Alert archive / Puerto Rico / High Surf Advisories in 2020
High Surf Advisory 9, NWS JSJ
NWS JSJ issued this high surf advisory at Sep 22, 2020, 3:30 AM CDT. It took effect at Sep 22, 2020, 5:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 22, 2020, 3:30 AM CDT (08:30 UTC)
- In effect from
- Sep 22, 2020, 5:00 PM CDT
- Expired
- Sep 22, 2020, 10:06 AM CDT
- In force
- Issued by
- NWS JSJ
The text
As transmitted.
218 WHCA42 TJSJ 220830 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 430 AM AST Tue Sep 22 2020 PRZ001-005-008-221630- /O.NEW.TJSJ.SU.Y.0009.200922T2200Z-200924T2200Z/ /O.EXT.TJSJ.RP.S.0037.000000T0000Z-200925T1000Z/ San Juan and Vicinity-North Central-Northwest- 430 AM AST Tue Sep 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE THURSDAY NIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM AST THURSDAY... * WHAT...For the High Surf Advisory, large breaking waves of 10 to 15 feet. For the High Rip Current Risk, dangerous rip currents. * WHERE...North Central and Northwest Puerto Rico, including San Juan and vicinity. * WHEN...For the High Surf Advisory, from 6 PM this evening to 6 PM AST Thursday. For the High Rip Current Risk, through late Thursday night. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ VIZ001-221630- /O.NEW.TJSJ.RP.S.0038.200922T2100Z-200925T1000Z/ St.Thomas...St. John...and Adjacent Islands- 430 AM AST Tue Sep 22 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM THIS AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous rip currents expected. * WHERE...St. Thomas, St. John, and Adjacent Islands. * WHEN...From this afternoon through late Thursday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ013-221630- /O.EXB.TJSJ.RP.S.0037.200922T2100Z-200925T1000Z/ Vieques- 430 AM AST Tue Sep 22 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM THIS AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous rip currents. * WHERE...Vieques. * WHEN...From this afternoon through late Thursday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ002-010-012-221630- /O.EXT.TJSJ.RP.S.0037.000000T0000Z-200925T1000Z/ Northeast-Mayaguez and Vicinity-Culebra- 430 AM AST Tue Sep 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous rip currents. * WHERE...Northwest Puerto Rico including Mayaguez and vicinity, and Culebra. * WHEN...Through late Thursday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
307 WHCA42 TJSJ 221506 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 1106 AM AST Tue Sep 22 2020 PRZ001-005-008-230200- /O.CAN.TJSJ.SU.Y.0009.200922T2200Z-200924T2200Z/ /O.EXT.TJSJ.SU.Y.0010.200922T1506Z-200924T2200Z/ /O.CON.TJSJ.RP.S.0037.000000T0000Z-200925T1000Z/ San Juan and Vicinity-North Central-Northwest- 1106 AM AST Tue Sep 22 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM AST THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * WHAT...For the High Surf Advisory, large breaking waves of 10 to 15 feet. For the High Rip Current Risk, dangerous rip currents. * WHERE...San Juan and Vicinity, North Central and Northwest Counties. * WHEN...For the High Surf Advisory, until 6 PM AST Thursday. For the High Rip Current Risk, through late Thursday night. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ002-010-230200- /O.EXB.TJSJ.SU.Y.0010.200922T1506Z-200924T2200Z/ /O.CON.TJSJ.RP.S.0037.000000T0000Z-200925T1000Z/ Northeast-Mayaguez and Vicinity- 1106 AM AST Tue Sep 22 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM AST THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous rip currents. * WHERE...Northeast and Mayaguez and Vicinity Counties. * WHEN...For the High Surf Advisory, until 6 PM AST Thursday. For the High Rip Current Risk, through late Thursday night. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion.Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ VIZ001-230200- /O.EXA.TJSJ.SU.Y.0010.200922T2200Z-200924T2200Z/ /O.EXT.TJSJ.RP.S.0038.200922T1506Z-200925T1000Z/ St.Thomas...St. John...and Adjacent Islands- 1106 AM AST Tue Sep 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE THURSDAY NIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM AST THURSDAY... * WHAT...Dangerous rip currents expected. * WHERE...St. Thomas, St. John, and Adjacent Islands County. * WHEN...For the High Surf Advisory, from 6 PM this evening to 6 PM AST Thursday. For the High Rip Current Risk, through late Thursday night. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion.Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ012-230200- /O.EXA.TJSJ.SU.Y.0010.200922T2200Z-200924T2200Z/ /O.CON.TJSJ.RP.S.0037.000000T0000Z-200925T1000Z/ Culebra- 1106 AM AST Tue Sep 22 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM AST THURSDAY... * WHAT...Dangerous rip currents. * WHERE...Culebra County. * WHEN...For the High Surf Advisory, from 6 PM this evening to 6 PM AST Thursday. For the High Rip Current Risk, through late Thursday night. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ013-230200- /O.EXT.TJSJ.RP.S.0037.200923T1000Z-200925T1000Z/ Vieques- 1106 AM AST Tue Sep 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous rip currents. * WHERE...Vieques. * WHEN...From Wednesday morning through late Thursday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Sep 21, 8:25 PM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, Sep 21, 8:25 PM CDT, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
925 PM AST Mon Sep 21 2020
.UPDATE...
Showers developed over the interior and northern Puerto Rico
through the afternoon hours, but the activity dissipated before
sunset. Isolated showers were observed over St. Croix in the early
evening hours. Additional activity was occurring over the
Caribbean waters, and some of these showers may reach the islands
through the nighttime. Otherwise, only minor changes were made to
the inherited weather forecast to reflect the latest observations
and trends.
&&
.AVIATION...
VFR conditions are expected to prevail across all terminals. Winds
will remain light and variable through 22/12Z. VCTS will be
possible after 22/17Z for TJSJ and TJBQ, which could result in
brief MVFR/IFR conditions due to reduced VIS and lower ceilings.
&&
.MARINE...
Seas up to 6 feet are expected tonight, and hence small craft
operators are urged to exercise caution. Then, by tomorrow
another northerly swell generated by Hurricane Teddy will result
in hazardous seas and this event should last through much of the
workweek. Therefore, small craft advisories will go in effect
starting tomorrow in the morning first for the offshore Atlantic
waters, but spreading to most of the other areas later on.
&&
.PREV DISCUSSION... /issued 405 PM AST Mon Sep 21 2020/
SYNOPSIS...Showers developed in spite of a dry slot over the
area, but will die off later this evening. Moisture and
instability will increase Tuesday afternoon and Tuesday night,
bringing showers and thunderstorms mainly to northern Puerto
Rico, then for much of the rest of the week relatively moist
conditions will prevail with the typical showers in the the
afternoon and locally heavy rains with thunderstorms.
SHORT TERM...Rest of Today through Tuesday...
Instability has diminished significantly today, with a surface-
based CAPE of 535 J/kg in the 12Z SJU upper air observation
(compared to 2700 J/kg from 24 hours prior). The TUTT that had
been helping to provide instability yesterday is weakened
significantly, and is expected to basically dissipate in the near
future. Additionally, moisture remains below seasonal normals,
with the precipitable water around 1.6 inches this morning. Winds
have shifted across most of the region, and are generally
southerly to southeasterly. The combination of these factors will
lead to decreased shower activity this afternoon compared to
yesterday, inhibited by both the lack of good instability and
moisture, and the peak in afternoon convection will be in northern
to northwestern Puerto Rico, caused and sustained by sea breeze
convergence and daytime heating. There remains the potential for
some isolated thunderstorms as well. As the steering flow
continues to be generally light, showers and any thunderstorms
will be slow- moving, which could lead to locally high rainfall
amounts and the potential for some urban and small stream flooding
or ponding of water on roadways.
Moisture levels are expected to increase tomorrow afternoon, with
the arrival of a weak tropical wave. Precipitable water values are
forecast to be near normal by Tuesday morning. Gradual increases in
instability are also anticipated. As such, some increases in
afternoon convection are expected both days. It is worth noting that
the steering flow is forecast to increase somewhat by tomorrow; slow-
moving showers and thunderstorms will therefore be less of a
concern.
LONG TERM...Wednesday through Monday...From Prev Discussion...
A short wave trough is forecast to move over the region from the
Atlantic waters on Wednesday, and increase instability. At lower
levels, moisture from a weakening front is expected to advect from
the northwest and a weak ridge over the northeastern Caribbean will
promote southerly steering winds. These features, will aid in the
development of scattered showers with possible heavy thunderstorms
along the northern slopes of PR during the afternoon hours. Urban
and small stream flooding is expected with the heaviest showers.
A TUTT is expected to gradually build northeast of the area through
the rest of the long term period. Meanwhile, a surface ridge
building over the southwestern Atlantic will cause winds to
gradually turn from the east to southeast on Thursday and from the
east to northeast from Friday onwards, as it strengthens over the
western Atlantic. Normal to above normal precipitable water content
is expected and afternoon convection is expected each day over
mainland PR.
AVIATION...VFR conditions are expected through the forecast
period. SHRA are possible in and around TJSJ after 20/18Z, but are
mostly expected to stay in the vicinity. Winds will remain light
at 10 kts or less from the South to SW, with a strong sea breeze
influence through 20/22Z, becoming more lgt/variable tonight.
After 21/13Z, winds will once again prevail mostly from the south,
and mostly below 10kt, but the sea breeze will have a strong
influence in the wind across the local airports. Maximum winds by
22/12Z NE 25-40 kt btwn FL330-380.
MARINE...Seas have been subsiding across the area and will remain
below 7 feet until Tuesday afternoon. Then swell generated by
Hurricane Teddy are expected to invade the area through Wednesday
with seas up to 12 feet and periods of 15-16 seconds. This is
expected to maintain a high risk of rip currents on exposed
coasts, initiate high surf of greater than 10 foot breaking waves
by Tuesday evening, and some possibility of local coastal
flooding on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 76 92 78 91 / 20 90 50 40
STT 81 87 80 88 / 30 30 40 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Tuesday afternoon for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast.
VI...None.
AM...Small Craft Advisory from 2 PM Tuesday to 2 PM AST Friday for
Coastal Waters of Northern Puerto Rico out 10 NM.
Small Craft Advisory from 8 AM Tuesday to 2 PM AST Friday for
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N.
Small Craft Advisory from 8 PM Tuesday to 2 PM AST Friday for
Anegada Passage Southward to 17N-Coastal Waters of Northern
USVI and Culebra out 10 NM-Coastal Waters of Southern USVI
Vieques and Eastern Puerto Rico out 10 NM.
Small Craft Advisory from 2 AM Wednesday to 8 PM AST Friday for
Coastal Waters of Southwestern Puerto Rico out 10 NM.
Small Craft Advisory from 8 PM Tuesday to 8 PM AST Friday for
Coastal Waters of Northwestern Puerto Rico out 10 NM-Mona
Passage Southward to 17N.
&&
SHORT TERM...ERG
LONG TERM....WS
PUBLIC DESK...FRGHazardous weather outlook, Sep 21, 3:39 PM CDT, 11 hours 51 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 419 PM AST lunes 21 de septiembre de 2020 AMZ710>745-PRZ001>013-222030- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 419 PM AST lunes 21 de septiembre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Oleaje...Oleaje picado de hasta 6 pies se espera a traves de las aguas del Atlantico y pasajes de Mona. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para las playas desde el noreste al noroeste de Puerto Rico y Culebra. .Dias dos hasta el siete...martes hasta el domingo Una marejada del noreste, mantendra alto el riesgo de corrientes marinas a lo largo de la costa del Atlantico hasta finales de la semana laboral. El oleaje aumentara nuevamente el martes y hasta el final de la semana laboral. Tronadas se desarollaran a traves de la zona Metropolitana de San Juan el martes. Tambien, tronadas podrian ser posibles cada tarde sobre el interior de la isla. Esto podria causar inundaciones urbanas y de riachuelos. Temperaturas maximas estaran alcanzando los bajos y medios 90s cada tarde con indices de calor en los bajos a medios 100s. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-222030- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 419 PM AST lunes 21 de septiembre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Oleaje...Oleaje picado de hasta 6 pies se espera a traves de las aguas del Atlantico y pasajes del Caribe. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para las playas expuestas al noreste de las Islas Virgenes. .Dias dos hasta el siete...martes hasta el domingo Una marejada del noreste, mantendra alto el riesgo de corrientes marinas a lo largo de la costa del Atlantico hasta finales de la semana laboral. El oleaje aumentara nuevamente el martes y hasta el final de la semana laboral. Temperaturas maximas estaran alcanzando los bajos y medios 90s cada tarde con indices de calor en los bajos a medios 100s. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 3:30 AM CDT | High Surf Advisory | JSJ | 4 days |
Nearby
High Surf Advisories in Puerto Rico, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.